Florida, 2008Lightning Strike in Florida, August 1, 2008
August 1, 2008 · NWS TAE · 1 event in 1 county or zone
Lightning from an afternoon thunderstorm destroyed a Sweetwater home in Liberty County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning from an afternoon thunderstorm destroyed a Sweetwater home in Liberty County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 1, 9:30 AM EST, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 1, 9:30 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1030 AM EDT FRI AUG 1 2008
.DISCUSSION...THE UPPER TROUGH CONTINUES TO DIG DOWN INTO THE
REGION. THE SURFACE RIDGE AXIS STRETCHES EAS TO WEST ACROSS THE
CENTRAL GULF WITH A WEAK TROUGH THROUGH THE CAROLINAS INTO NORTH
GEORGIA. 12Z KTAE SOUNDING IS VERY MOIST AND UNSTABLE WITH DEEP
WESTERLY FLOW. LOCAL RADARS SHOW MOST CONVECTION AT THIS TIME OVER
THE MARINE AREA AND ISOLATED SHOWERS APPROACHING OUR SOUTHEAST
GEORGIA ZONES. SATELLITE IMAGERY SHOWS PARTLY CLOUDY SKIES ACROSS
THE REGION AND TEMPS ARE GENERALLY IN THE MID 80S WITH DEW POINTS IN
THE MID 70S. WE EXPECT AN ACTIVE AFTERNOON AND POPS ARE 70 PERCENT
ACROSS THE BOARD. WILL UPDATE ZONES SHORTLY JUST TO CLEAN UP FIRST
PERIOD WORDING.
&&
.MARINE...WINDS AT THE APALACHICOLA BUOY HAVE INCREASED TO 19 KNOTS
THIS PAST HOUR BUT BELIEVE IT IS DUE TO CONVECTION IN THE AREA. WILL
KEEP WINDS IN THE 10 TO 15 KT RANGE ON THE UPDATE BUT WATCH NEXT FEW
OBS FOR POSSIBLE SCEC CONDITIONS DEVELOPING.
&&
.AVIATION...VFR CONDITIONS PERSIST THIS MORNING OUTSIDE OF ANY SHRA
OR TSRA. MOSTLY CLEAR SKIES OVER A LARGE SECTION OF THE REGION THIS
MORNING WILL SUPPORT STRONG HEATING AND LIKELY LEAD TO SCT TO NMRS
COV OF SHRA/TSRA. GIVEN THIS...WILL CONTINUE TEMPO GROUPS ALL SITES
FOR MVFR/IFR TSRA IN THE AFTERNOON. MAY SEE A PERIOD OF MVFR
RESTRICTIONS TONIGHT...MAINLY TOWARD DAYBREAK AT THE INTERIOR
TERMINALS.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
AVIATION...GODSEY
REST OF DISCUSSION...BARRY
Hazardous weather outlook, Aug 1, 4:33 AM EST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
533 AM EDT FRI AUG 1 2008
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-020945-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
533 AM EDT FRI AUG 1 2008 /433 AM CDT FRI AUG 1 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT...
A SURFACE TROUGH NORTH OF THE FORECAST AREA COMBINED WITH A MOIST
AND UNSTABLE ATMOSPHERE WILL HELP THE SEA BREEZE PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY. CONDITIONS DO
NOT APPEAR FAVORABLE FOR ANY STRONG TO SEVERE THUNDERSTORMS TO
DEVELOP...BUT A FEW OF THE STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL.
THE IS A MODERATE RISK FOR RIP CURRENTS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...SCATTERED TO
NUMEROUS SHOWERS AND STORMS WILL CONTINUE ON SATURDAY...AS THE
TROUGH OF LOW PRESSURE REACHES THE NORTHERN FORECAST AREA AND AN
UPPER TROUGH DROPS SOUTH INTO THE NORTHEAST GULF REGION.
ON SUNDAY...THE SURFACE TROUGH MOVES SOUTH OF THE LOCAL AREA
WHILE THE UPPER TROUGH EXITS NORTHEAST. A RIDGE OF HIGH PRESSURE
ACROSS THE CENTRAL U.S. MOVES EASTWARD WITH DRIER AIR FILTERING IN
FROM WEST TO EAST. RAIN CHANCES AND TEMPERATURES WILL REMAIN NEAR
NORMAL LEVELS INTO THE WORKWEEK.
THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS FOR SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
BLOCK
In the hours before
Special weather statement, Aug 1, 1:17 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
217 PM EDT FRI AUG 1 2008
FLZ007>009-011845-
COASTAL WALTON-HOLMES-INLAND WALTON-
117 PM CDT FRI AUG 1 2008
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR SOUTHWESTERN HOLMES
AND WALTON COUNTIES IN THE PANHANDLE OF FLORIDA...
* UNTIL 145 PM CDT
AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 2 MILES WEST OF DE FUNIAK SPRINGS...MOVING
EAST AT 11 MPH.
THIS STORM WILL BE NEAR...
DE FUNIAK SPRINGS BY 125 PM CDT.
WINDS OF 40 TO 45 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
38-GODSEY
Lightning, Liberty
- When
- August 1, 2:15 PM EST
- Where
- Liberty County, Sweetwater
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 30.500, -84.970
Lightning struck a large oak tree adjacent to a single-story wood frame home. The fire spread from the tree into the home. The home was destroyed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, August 1 to 5, 20082 deaths · 46 injured · 2 events
- Excessive Heat in Texas, August 1 to 2, 20084 deaths · 1 event
- Coastal Flood in Alaska, August 1, 20082 deaths · 1 event
- Excessive Heat in Arizona, August 1 to 3, 20082 deaths · 1 event
- Heat in Nevada, August 1 to 4, 20082 deaths · 1 event
- Heat in Oklahoma, August 1 to 2, 20081 death · 1 injured · 2 events
- Rip Current in New Jersey, August 1, 20081 death · 1 injured · 1 event
- Wildfire in Colorado, August 1, 2008$500,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 1 to 3, 2008$362,000 · 62 kt wind · 6 events
- Drought in Texas, August 1 to 18, 2008$125,000 · 11 events
- Flash Flood in Vermont, August 1 to 2, 2008$200,000 · 1 event
- Damaging Winds in Ohio, August 1, 2008$131,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127634.